Dr. Heather Ashton – How to Taper Off Benzodiazepines

By | November 10, 2015

Dr. C. Heather Ashton is the leading expert on benzodiazepines and benzodiazepine withdrawal. In this clip, Dr. Ashton discusses her method of tapering off benzodiazepines.

To order the DVD, visit PMAG’s website:

http://www.psychmedaware.org

Dr. Ashton, DR, FRCP, is an Emeritus Professor of Clinical Psycho-pharmacology at the University of Newcastle upon Tyne. Dr. Ashton is an expert researcher and clinician in the area of addictive psychotropic drugs. She was the director of a benzodiazepine withdrawal clinic for 12 years and has developed the “gold standard” protocol for withdrawal from benzodiazepines and sleeping pills. She has written over 250 academic papers in professional journals and books, and is a frequent international lecturer on benzodiazepines and sleeping pills. For many years she has taught medical and pharmacology students, physicians, nurses and other health care workers about benzodiazepines and their effects, including the clinical management of withdrawal.

In March and April 2006, Dr. Ashton gave lectures on Benzodiazepine Dependence and Withdrawal Methods to heath care providers in Victoria and Vancouver, B.C. She also addressed physicians at an addictions conference at Parksville, B.C.

The Psychiatric Medication Awareness Group (PMAG) produced a 90-minute DVD of Dr. Ashton’s April 4, 2006, Vancouver lecture. Dr. Ashton spoke on:
* how benzodiazepines and hypnotics (i.e., tranquillizers and sleeping pills) affect the brain and body
* symptoms of dependence

* the personal/social costs of benzodiazepine dependence

* benzodiazepine use and other substances such as street drugs

* withdrawal

* effective tapering plans

* outcomes and longer-term symptoms

* best practices

The DVD is a useful educational tool for benzodiazepine users, those withdrawing from benzodiazepines, physicians and other health care professionals, and non-profit organizations.
It provides an excellent overview of Dr. Ashton’s protocol, expertise and wisdom.

Dr. Ashton’s Manual for withdrawing from benzodiazepines safely and effectively:
http://www.benzo.org.uk/manual/index.htm

For online support from a knowledgeable and sympathetic community (they’ve been there and done that!), check out the Yahoo Benzo Group:

http://health.groups.yahoo.com/group/benzo/

Benzoisland – another excellent and knowledgeable online support forum:
http://benzoisland.org/index.html
Video Rating: / 5

20 thoughts on “Dr. Heather Ashton – How to Taper Off Benzodiazepines

  1. BlahBlah Blah

    I am so thankful for the Ashton manual. My doctor wanted to cold turkey me off klonopin but it was a disaster. I did a lot of research and found ashton in 2013 and passed it along to my doc. He used it and I successfully tapered off. It was not 100÷ easy, but it felt humane. I have been benzo free for 1.5 years. I wish more doctors were hip to your manual.

  2. Kathy Greens lade

    I have been taking 5mgs of diazepam 3 × daily for 5 years but my gp has taken 21mgs a week away from me I'm suffering badly is this the right amount to reduce me by..pls help..I feel like I'm being tapered to quickly.

  3. Colleen Damelio

    To anyone out there can share stories of withdrawal I would love to hear what you have to say! I was given 16 mg of clonazapan a day for the last 5 years and abruptly cut of last October. I'm having a really hard time.

  4. Kippu1

    For those of you who want to joke around and be a silly ass. I wreaked my motorcycle, faced two assault charges, destruction of property, all under the influence of benzodiazepines. I never committed any crimes until I became addicted. Uh, was this worth a relief from anxiety? No. Eventually the majority of those prescribed will have some sort of psychotic episode. Find an alternative and stay away.

  5. fontana33

    Mike N. How do you taper 0.25mg clonazepam over 4-6weeks?

    I am trying water titration and deducting a few ml per day or week?

  6. Kent van Heerden

    I'm a bit of an odd case. I have been taking Diazepam at the same dosage of 5mg twice a day for the last 2 years give or take, strangely I never did build tolerance to the anti-anxiety effects and before I started I used to have panic attacks daily. It is possible that through learning mindfulness meditation and learning how to trust the process of life I have conquered my anxiety altogether and hence did not notice the diazepam's effects wearing off. I started learning meditation shortly after I started taking diazepam, when a friend recommended Eckhart Tolle's "The power of now" audiobook. The problem is that the drug is making me apathetic, forgetful and depressed. I suffer from anhedonia which I never used to. So now it is time to go off the diazepam. I am using the Ashton method. I spent the last two weeks cutting out all gaba agonists including alcohol and today I made the first big step today and lowered my dose from 10mg to 9mg (Which was difficult using a diamond scale)  I will give my body a week or two to stabilize on this dosage before making more cuts. Wish me luck!

  7. babyangel katie

    out of curiosity does anyone know what year Dr ashton was born in?i tried to look on google to research her i couldnt come up wth anything about her personal life

  8. Sam Fox

    Youve got me confussed Im not sure what country u r in But Footballs ( Blue, Green, Purple are 1mg of Xanax. Says so on my bottle & Ive been on them for years, just now using Valium to withdrawal slowly 1/5 of a pill at a time. I only tale 2mgs Xanax aday, but its still a BAD withdrawal

  9. Nutsforthelaw

    This was quick and extremely helpful. Better than listening to some whining clean junky going on about her puking like fifty times like what I just saw. Class act mam!

  10. mppaiges

    footballs are 4 mg of xanax, 1 mg xanax equals 10 mg valium, so you are taking 40mg. of valium, and I've seen older teens take 3 to 12 at a time, that's ungodly amount of benzo and you're in for some bad withdrawal man, worse than methadone, heroin, alcohol, wors than any drug in existence…..I am going to start putting up some video's and certianly online helps but like NA and AA I believe in the therapeutic value of one addict helping another..,,you can write me if you like at mppaiges@yahoo

  11. mppaiges

    but the withdrawal is insane…I have been thinking of writing a book more geared to America, but many circumstances have prevented it..Dr.Ashton has sent me tons of personal information that is truly scary and would make anyone think a lot before touching these drugs..they are so brutal, and I go to NA and AA, nobody ever puts their hand up and says ' klonopine or xanax or ativan," there is great shame attached to benzo addiction, and there shouldn't be.but kids get 'footballs' which are 4 mg

  12. mppaiges

    I have been trying to start an in person support group for benzodiazepines for many year, with almost no success..Dr.Ashton withdrew me from a 19 year valium habit from England to NY in 1998, it took me 2 and 1/2 years to get to 1/16 mg. a day, when I met Professor Ashton I was taking 80 mg. a day, and this was all from Dr.s who wanted me to quit drinking so they gave me valium..in the eighties and nineties was the biggest selling drug of all time, made some companies billionaires,

  13. toob247

    Time is your friend, I never thought i would be able to live without heroin and cigarettes. Its best to ween as slow as possible and if you cant find a dr. to taper you slowly than you need to find some and do it yourself. if you cant find anything i would look into natural herbs like kava kava that chill you out a bit.
    Time , ween slowly and benzo's last a long time in the blood so taper slow to a tiny level and then mix the last one in a water bottle and keep adding water to thin it out

  14. JohnnyX1239

    Guys has anyone who took a benzodiazepine, preferably the one called Ativan (Lorazepam), ever tapered off this drug without ever wanting to take it again? Is this possible to be accomplished? Please someone answer, going through withdrawal of Ativan, everyday is shitty to say the least.

Leave a Reply